Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Aug 28, 2021, 7:48 PM CDT for Comal County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 28, 2021, 8:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Austin/San Antonio, TX
- Hail
- 0.00 in
- Wind
- 40
County Comal County, TX
The radar
The Austin/San Antonio radar (KEWX), 10 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WWUS84 KEWX 290048
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
748 PM CDT Sat Aug 28 2021
TXZ206-290115-
Comal TX-
748 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of east central Comal
County through 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Braunfels, moving northwest at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Braunfels, Freiheit, Gruene and New Braunfels Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2983 9817 2975 9803 2971 9805 2969 9808
2969 9809 2973 9822
TIME...MOT...LOC 0047Z 123DEG 15KT 2973 9808
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:43 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 28, 6:43 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 643 PM CDT Sat Aug 28 2021 .AVIATION... Isolated showers and thunderstorms are moving through the region. One of these is currently moving across SAT, but not having any impact on the flying category. These storms will continue until around sunset. Otherwise, all airports will be VFR through the evening and much of the overnight. MVFR level clouds will develop overnight and become a ceiling in the San Antonio area. AUS and DRT should remain VFR. The San Antonio area airports will rebound to VFR by around noon Sunday. Showers and thunderstorms will develop again Sunday afternoon. && .PREV DISCUSSION... /ISSUED 204 PM CDT Sat Aug 28 2021/ SHORT TERM (Tonight through Sunday Night)... The radar this afternoon has already begun to light up with isolated showers and a few thunderstorms across much of South Central Texas. While the inverted trough that is helping spark off this activity is not very evident on GOES Water Vapor, just looking at the storm motion on radar and the trends in the Visible Satellite point to the trough being located somewhere across the Southern Edwards Plateau around Medina and Uvalde Counties. This is likely way we are seeing more activity further west earlier than usual with isolated activity already beginning across Kinney, Uvalde, and Zavala counties. There is plenty of surface moisture to work with as dew points continue in the 70s, and looking at the 12z and 18z area soundings precipitable water values range from 1.5 to 2.2 inches indicating a juicy atmosphere. This is supported by the few rainfall reports we already gotten this afternoon suggesting a quick 1/3 to 1/2 inch of rain is possible out of these mostly small showers and storms. Through the afternoon the spotty activity will continue. The main hazards will be the already discussed brief downpours, lightning, along with some up to 40 mph wind gusts. Afternoon highs thanks to the increase cumulus and cumulonimbus coverage will be kept below seasonal normals. In general activity should end this evening with the loss of daytime heating, but some showers could linger across the Rio Grande Plains, closest to the exiting trough. For Sunday, while the area won't have much of a synoptic focus for showers and thunderstorms plenty of surface moisture will remain in place. Models hint at the biggest focus for showers and thunderstorms Sunday afternoon will be across the Edwards Plateau and Hill Country, so have kept the highest PoPs in these areas. This may be in response to a piece of vorticity wrapping around the exterior of Hurricane Ida as it nears making landfall along the Louisiana coast. Temperatures once again will be kept below seasonal normals with the cloudcover and moisture in place. LONG TERM (Monday through Saturday)... The long term starts out interesting, as the area may receive just enough moisture as the mid-level trough absorbs Hurricane Ida. This could result in a few isolated showers or storms Monday afternoon and early evening. Any storms that form will be short- lived, with the primary hazard being locally heavy downpours. Temperatures will actually start to increase as the region briefly becomes entrenched within northerly flow on the western periphery of Ida. A localized increase in temperatures is typical to the west of a landfalling hurricane, as large scale subsidence and sinking motion on the western periphery of the storm helps to heat and dry air parcels as they sink to the surface. Tuesday and Wednesday will likely be the hottest days of the week, as northerly flow takes hold, temperatures will warm into the mid to upper 90s for most, with some spots topping the century mark, especially over the Coastal Plains and Rio Grande Plains. Even with the warmer temperatures expected, soil moisture levels are still quite high considering how rainy and unsettled the weather has been this Summer. This should act to keep temps somewhat in check, preventing widespread upper 90s and low 100s. By Thursday-Saturday, the pattern shifts back into what appears to be a more active phase, with easterly surface flow allowing for daily rain and thunderstorm chances. The reason for the return to easterly flow? What actually appears to be the mid-level remnants of Ida moving back southward over the Southeastern US. All three models, the GFS, ECMWF, and Canadian have this scenario unfolding, so it does actually have some credibility. Will wait and see how the overall pattern unfolds, but increased rain and storms chances are expected heading into the end of the week and next weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 75 92 76 95 77 / 30 40 10 30 - Austin Bergstrom Intl Airport 74 92 75 95 76 / 30 40 10 20 - New Braunfels Muni Airport 73 92 74 95 75 / 30 40 10 30 10 Burnet Muni Airport 73 89 73 93 74 / 20 50 10 20 - Del Rio Intl Airport 76 92 77 95 78 / 30 40 20 20 - Georgetown Muni Airport 75 91 75 94 76 / 30 40 10 20 - Hondo Muni Airport 73 92 75 95 76 / 30 40 10 20 - San Marcos Muni Airport 73 92 75 95 75 / 30 40 10 30 - La Grange - Fayette Regional 75 92 77 95 77 / 30 30 10 20 10 San Antonio Intl Airport 75 91 77 94 77 / 30 50 10 30 10 Stinson Muni Airport 76 93 77 96 78 / 30 40 10 30 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...Runyen
Hazardous weather outlook, Aug 28, 4:00 AM CDT, 15 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 400 AM CDT Sat Aug 28 2021 TXZ171>173-183>194-202>209-217>225-228-290900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 400 AM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 28, 7:11 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
711 PM CDT Sat Aug 28 2021
TXZ206-290045-
Comal TX-
711 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of south central Comal
County through 745 PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Ridge, or 8 miles west of New Braunfels, moving west at 15
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Braunfels, Bulverde, Smithson Valley and Solms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2978 9816 2966 9817 2966 9836 2967 9838
2970 9838 2971 9834 2972 9834 2973 9835
2972 9838 2973 9838 2974 9840 2984 9839
TIME...MOT...LOC 0010Z 099DEG 13KT 2972 9825
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RUNYENSpecial weather statement, Aug 28, 7:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
748 PM CDT Sat Aug 28 2021
TXZ206-290115-
Comal TX-
748 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of east central Comal
County through 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Braunfels, moving northwest at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Braunfels, Freiheit, Gruene and New Braunfels Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2983 9817 2975 9803 2971 9805 2969 9808
2969 9809 2973 9822
TIME...MOT...LOC 0047Z 123DEG 15KT 2973 9808
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:11 PM CDT | Special Weather Statement | EWX | Comal | 34 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.